Hail, York
- When
- May 18, 5:22 PM EST
- Where
- York County, 0.22 mi S of Seitzland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.777, -76.721
A severe thunderstorm produced quarter-sized hail between Glen Rock and Shrewsbury.
A cold front approaching from the Great Lakes triggered scattered thunderstorms in a near-record warm airmass across Pennsylvania during the late afternoon and early evening of May 18. A broken line of storms developed on the Lake Erie lake-breeze and progressed across north-central Pennsylvania, producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front approaching from the Great Lakes triggered scattered thunderstorms in a near-record warm airmass across Pennsylvania during the late afternoon and early evening of May 18. A broken line of storms developed on the Lake Erie lake-breeze and progressed across north-central Pennsylvania, producing isolated wind damage. At the same time, isolated convection developed in south-central Pennsylvania and produced quarter-sized hail in York County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 2:07 PM EST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 307 PM EDT Thu May 18 2017 .SYNOPSIS... A bermuda high will maintain control over most of Pennsylvania's weather through today with varying amounts of sunshine through mid and high clouds and a moderate southwesterly breeze gusting between 20 and 25 mph during the late morning and afternoon. A cold front will slide southeast across the state tonight and Friday bringing scattered showers and thunderstorms, followed by a relatively cooler and drier airmass through much of the upcoming weekend. Low pressure will track west of Pennsylvania early next week, with the trailing cold front coming through the region Sunday night or Monday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... First signs of convection, albeit weak, within CWA developing at 18z across Warren County. Highest pops will be across NW zones for remainder of afternoon with best forcing in proximity of frontal boundary. Some gusty winds and hail is possible across this area for the next several hours. Elsewhere mainly dry with low pops as there is a stronger cap in place. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... Aforementioned cold front drifts gradually SE across the state Friday morning accompanied by a relatively low 20-30 percent chance of showers and isolated TSRA. Temps will still be very mild for the overnight hours in mid May, and will vary from the mid-upper 50s across the far NW zones, to the upper 60s in the SE. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Friday night and Saturday looks fair and mild with just a chance of a shower or thunderstorm returning to SWRN zones before the day is over on Saturday. Will continue to take the optimistic route though, and leave the mention of precip out until after dark. High pressure over New England will slowly retreat eastward on Sunday. The main effect will be to keep relatively stable air in place over central and eastern areas so while the chances for showers will begin to ramp up from west to east, the chances for thunder will be relatively low. The latest model guidance continues the idea of a cold front passing overnight Sunday into early Monday morning. While the rain chances will be high, the chances for severe will be very low given the time of day. So at this point the highest likelihood for showers and thunderstorms will be Sunday night and the first half of Monday with drier air beginning to work in for Monday afternoon. High temperatures are expected to be above normal right through the weekend until we begin to cool down by the end of the cycle. By Tuesday-Thursday highs will be near to several degrees below normal. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Mainly VFR except KBFD where some thunderstorms are possible this afternoon and early evening. All areas will see a low chance of showers and thunderstorms during the late afternoon and evening. Since models indicate that coverage will be scattered, there is little mention in the TAFs at this point except VCTS and VCSH. Front hangs across the southern tier of Pennsylvania on Friday, so still a low chance of some restrictions there. .OUTLOOK... Fri...Slight chance TSTM south. Sat...Slight chance SHRA west, mainly after sunset. Sun...SHRA/TSTM likely west. Scattered activity east. Mon...Showers and thunderstorms likely, especially early. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...La Corte AVIATION...Ross
Hazardous Weather Outlook National Weather Service State College PA 507 AM EDT Thu May 18 2017 PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-190915- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 507 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010-011-037-190915- Warren-McKean-Potter-Elk-Cameron-Tioga- 507 AM EDT Thu May 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late this afternoon into early tonight. One or two weak and short-lived tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
Special Weather Statement
National Weather Service State College PA
347 PM EDT THU MAY 18 2017
PAZ006-037-182015-
Potter PA-Tioga PA-
347 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...
At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Denton Hill State Park, moving northeast at 50 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Elkland, Harrison Valley, Westfield, Denton Hill State Park, Lyman
Run State Park, Gaines, Keeneyville, Galeton, Ulysses, Knoxville,
Osceola, Sweden Valley and Ski Denton Ski Area.
LAT...LON 4191 7717 4166 7787 4181 7799 4200 7763
4200 7725
TIME...MOT...LOC 1947Z 239DEG 49KT 4178 7785
KFSpecial Weather Statement
National Weather Service State College PA
509 PM EDT THU MAY 18 2017
PAZ010-182130-
Elk PA-
509 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 530 PM
EDT...
At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Marienville, moving northeast at 50 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
James City.
LAT...LON 4162 7874 4160 7875 4150 7870 4135 7904
4135 7909 4142 7909 4143 7906 4145 7906
4145 7898 4144 7897 4144 7896 4162 7895
TIME...MOT...LOC 2109Z 239DEG 49KT 4147 7916
KFSpecial Weather Statement
National Weather Service State College PA
530 PM EDT THU MAY 18 2017
PAZ005-010-182145-
McKean PA-Elk PA-
530 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 545 PM EDT...
At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
James City, moving northeast at 50 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Kane, Bradford, Coryville, Crosby, Rew, Smethport, Cyclone, Ludlow,
Marshburg, East Branch Dam, Westline, Kinzua Bridge State Park, Port
Allegany, Wetmore, James City, Betula, Wilcox, Eldred, Lewis Run and
Mount Jewett.
LAT...LON 4163 7827 4162 7832 4162 7841 4159 7842
4147 7893 4153 7896 4175 7895 4200 7856
4200 7827
TIME...MOT...LOC 2130Z 239DEG 49KT 4160 7888
KFSpecial Weather Statement
National Weather Service State College PA
547 PM EDT THU MAY 18 2017
PAZ005-006-010-011-182215-
McKean PA-Potter PA-Cameron PA-Elk PA-
547 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...AND ELK COUNTIES UNTIL 615 PM EDT...
At 546 PM EDT, Doppler radar indicated a strong thunderstorm near
Kinzua Bridge State Park, moving northeast at 50 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Coryville, Crosby, Smethport, Roulette, Kinzua Bridge State Park,
Keating Summit, Shinglehouse, Port Allegany, Coudersport, Betula,
Wilcox, Sizerville, Cyclone, East Branch Dam, Ceres, Austin, Eldred,
Mount Jewett, Oswayo and Sweden Valley.
LAT...LON 4200 7799 4160 7792 4155 7877 4171 7877
4200 7833
TIME...MOT...LOC 2146Z 239DEG 48KT 4168 7854
KFSpecial Weather Statement
National Weather Service State College PA
553 PM EDT THU MAY 18 2017
PAZ065-182215-
York PA-
553 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK COUNTY UNTIL 615
PM EDT...
At 552 PM EDT, Doppler radar indicated a strong thunderstorm near
Manchester, moving northeast at 55 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Parkville, Spry, Railroad, Jacobus, Shrewsbury, Glen Rock, Codorus,
Pennville, Grantley, Stewartstown, Seven Valleys, Glenville,
Loganville and New Salem.
LAT...LON 3978 7700 3994 7672 3974 7659 3972 7665
3972 7699
TIME...MOT...LOC 2152Z 239DEG 48KT 3972 7692
KFSpecial Weather Statement
National Weather Service State College PA
604 PM EDT THU MAY 18 2017
PAZ005-010-182230-
McKean PA-Elk PA-
604 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 630 PM EDT...
At 604 PM EDT, Doppler radar indicated a strong thunderstorm near
Marienville, moving east at 45 mph.
Dime size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Ridgway, Johnsonburg, Kane, James City, East Branch Dam, Wilcox,
Kinzua Bridge State Park and Mount Jewett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 7858 4156 7841 4153 7842 4135 7893
4137 7898 4135 7902 4135 7908 4134 7909
4134 7910 4141 7910 4143 7906 4145 7906
4145 7898 4144 7896 4158 7896
TIME...MOT...LOC 2204Z 251DEG 38KT 4140 7907
DangeloThe Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail between Glen Rock and Shrewsbury.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Route 219 south of Wilcox at the intersection with Joy Garden Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688398, 688399.